Colorado, 2024

High Wind in Colorado, April 6 to 11, 2024

April 6 to 11, 2024 · NWS BOU · 16 events in 15 counties and zones

An intense storm system moved across northeast Colorado on April 6th and then moved northeast into central Nebraska on April 7th. Strong and damaging winds occurred over portions of the mountains, foothills and northeast plains, from April 6th through April 7th, as the system moved across.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An intense storm system moved across northeast Colorado on April 6th and then moved northeast into central Nebraska on April 7th. Strong and damaging winds occurred over portions of the mountains, foothills and northeast plains, from April 6th through April 7th, as the system moved across. Wind gusts across the mountains and along and near the foothills ranged from 70 to 95 mph with a peak gust of 97 mph at the NCAR Mesa Lab. Across the northeast plains, the strongest winds were focused along and north of a line from Denver to Fort Morgan to Akron. Winds gusts from 60 to 80 mph were common.

There were several reports of downed trees, power poles and other minor damage where the highest winds occurred. Up to 150,000 customers lost power during the peak of the event. Most of these outages were in and around the Denver area. More than 600 miles of lines were proactively de-energized by XCEL energy. (This is first time XCEL has done this).

Colorado State Patrol was notified of 10 toppled semi trucks throughout Colorado during the wind storm, most were on the Interstate 25 corridor and on Interstate 70. Numerous small fires were start due to blown over powerlines, including one house fire in Denver where powerlines fell on a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 6, 4:55 AM MST, 3 hours 5 minutes earlier. Its key messages:

  • Critical fire weather conditions today and Sunday for the northern and western I-25 corridor.
  • An exceptionally strong storm will bring high winds today and tomorrow. The Front Range mountains and foothills as well as the adjacent plains will see gusts around 90 mph with some areas possibly seeing 100+ mph winds. Power outages, broken tree branches, and blowing dust will occur due to the wind. Across the plains, gusts could reach 80 mph.
  • This system will also bring snow to the mountains through Sunday morning. This will impact travel as strong winds and snow will reduce visibility. A mix of rain and snow showers is possible across the lower elevations.
  • If the system were to track farther west and south, the far northeast plains could experience blizzard conditions. Confidence in this scenario is very low at this time but is something to monitor.
Area forecast discussion, Apr 6, 4:55 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
555 AM MDT Sat Apr 6 2024

.KEY MESSAGES...

- Critical fire weather conditions today and Sunday for the
  northern and western I-25 corridor.

- An exceptionally strong storm will bring high winds today and
  tomorrow. The Front Range mountains and foothills as well as the
  adjacent plains will see gusts around 90 mph with some areas
  possibly seeing 100+ mph winds. Power outages, broken tree
  branches, and blowing dust will occur due to the wind. Across
  the plains, gusts could reach 80 mph.

- This system will also bring snow to the mountains through Sunday
  morning. This will impact travel as strong winds and snow will
  reduce visibility. A mix of rain and snow showers is possible
  across the lower elevations.

- If the system were to track farther west and south, the far
  northeast plains could experience blizzard conditions. Confidence
  in this scenario is very low at this time but is something to
  monitor.

&&

.SHORT TERM /Through Sunday night/...
Issued at 500 AM MDT Sat Apr 6 2024

(Note: This short term discussion is different length than normal
to capture the entire storm. It will start now and go through
Sunday night.)

Water vapor imagery shows a strong trough over the Four Corners area
that is moving northeastward. There is a warm, moist conveyor belt
on the leading edge of this trough that extends over central and
northwestern Colorado while there is dry air across the eastern
plains of Colorado. Radar shows there is a band of precipitation
that spreads north to south across the central mountains. There
appears to be a cold front with this band of precipitation and
right when winds shift from the south to the west, AWOS's are
reporting visibility of around a quarter mile in snow above
10,000 feet. CDOT webcams show moderate to heavy snow is falling
in the mountains with roads completely covered in snow at the
Eisenhower Tunnel. Significant travel impacts are expected from
this band of snow this morning and travelers going through the
mountains should use caution.

For the rest of this discussion, the storm will be broken up into
different segments of weather features and threats.

Precipitation/Snow:

As mentioned above, there is snow currently ongoing in the
mountains and this will continue through the morning hours. The
initial wave has moderate to heavy snow and low visibility. There
is another front that has recently passed through Glenwood Springs
that has much more wind with it as Rifle gusted to 49 mph behind
it. Each of these features will create hazardous travel impacts in
the mountains especially above 10,000 feet. If the front by
Glenwood Springs continues to produce strong winds and heavy
precipitation with it, there is a chance that a Snow Squall
Warning could be needed for the I-70 corridor mountains this
morning for the ski traffic commute. The worst of the snow will be
over in the mountains after the two bands of snow pass by the area
by the late morning. For the rest of the day, there will be
westerly flow which will keep the upslope going in the mountains.
Snow showers, some convective in nature, will continue into the
afternoon and through tonight although snow rates will be on the
lower side. Snow will end in the mountains Sunday afternoon as the
broader trough departs. The Winter Weather Advisories were continued
for zones 31,33, and 34 due to the travel impacts expected.

Recent high resolution model guidance suggests that the plains are
in for more precipitation that previous forecasts had expected.
The surface cold front and warm, moist conveyor belt aloft will
provide great QG forcing over the plains this morning and into the
afternoon. Models like the HRRR now have precipitation spreading
all the way to the western I-25 corridor instead of developing to
the east of DIA like they were showing yesterday. It is usual for
models to wash out the cold fronts as models think the westerly,
downslope winds will reduce the temperature gradient. However, the
fronts tend to produce much more precipitation that model
forecasts and this should be the case again. PoPs and QPF were
raised from the mid morning across the I-25 corridor to the late
morning and afternoon across the eastern plains. Most of the
precipitation today should fall as a rain/snow mix with minimal
snow accumulation. However, there could be a couple spots that
pick up light accumulations on the grass.

There has been a significant trend with this storm. Higher
amplitude ridging over the southeast US is expected to keep the
upper level trough and surface low pressure system further west
than originally thought. If this trend continues it could lead to
severe impacts for the far northeast corner of Colorado. Models
show a deformation zone that lasts through tonight and into Sunday
on the southwest side of the surface low pressure center. Whatever
area is under this deformation band will likely end up seeing
blizzard conditions due to heavy snow and strong winds. Global
models and their ensembles still show the heaviest precipitation
falling in Nebraska and just barely outside of Colorado. So it is
still likely that minimal snow and impacts occur in Colorado.
However, the chance of heavy snow and blizzard conditions is
growing fast. Anywhere from northeast Weld County to Phillips
County will have to watch this closely. There was consideration
for issuing a Winter Storm Watch for blizzard conditions in the
far northeast corner but certainty in blizzard conditions isn't
quite high enough. The 90th percentile snow grids were increased
to around 4".

High Winds:

The exceptional high wind forecast is still on track with this
storm. The first push of strong winds will occur behind the cold
front this morning. These bora winds may gust up to 60 mph across
the plains, foothills, and Front Range mountains today. Due to
the timing and the strength of the cold front coming through, the
High Wind Warning was moved up to 10AM across most of the plains.
The High Wind Watch was upgraded to a warning across northern
Lincoln and Elbert Counties as the worry is high profile vehicles
may blow over. The watch in southern Lincoln County was canceled
because winds should be lower there.

The worst winds with this system will come tonight as a textbook
mountain wave/chinook wind setup will occur. Model cross sections
show a strong inversion around the mountain top layer with it
continuing down the entire foothills and onto the plains. The
west-northwesterly flow is maximized at mountain top and pulled
downward towards the surface across the foothills and adjacent
plains. There is also a mean state critical layer that is forecast
to develop and further increase wind speeds.

Model guidance is showing the highest wind gust speeds that I
have seen in my 7 and a half years in this office. It's hard to
know what to do with some of these extreme values as the HRRR and
ECMWF ensembles show gusts up to 110 mph in the foothills and
immediately adjacent plains. Those two models have performed well
in past extreme wind events so their output should not be thrown
out. We are still advertising that winds may reach or exceed 100
mph in the foothills and could get above 90 mph in Boulder, Fort
Collins, and Golden. These are such extreme winds that significant
power outages, downed branches, and property damage may be
widespread. It is noteworthy that power companies are messaging
that they may have to cut off power in certain areas due to the
fire danger the extreme wind poses. Perhaps the only thing that
could throw a wrench into the forecast could be more moisture and
snowfall in the mountains due to a more westerly track of the
system. Moisture and snow showers are known to disrupt mountain
waves and reduce the winds slightly. So while a more southwesterly
track could lead to worse conditions across the far northeast
plains, it could reduce the top wind gusts across the foothills
and lower the danger slightly.

Fire Weather:

Discussed below in the fire weather section.

Severe Weather:

Any severe storms are expected to be in Nebraska and Kansas today
but there is a very small chance that a strong storm or two forms
in very far northeastern Colorado. These storms could produce
strong wind gusts and due to the ample low level helicity, they
could spin up a brief tornado. Julesburg would be the area to
watch for any severe weather in our CWA.

&&

.LONG TERM /Monday through Friday/...
Issued at 500 AM MDT Sat Apr 6 2024

As the potent weekend storm system shifts out of the area and ejects
northeast on Monday, another closed low develops over the southwest.
This one won't be packing quite the punch as it traces its way
through the southern states, but it will bring enough Pacific
moisture and instability for some snow showers to develop along the
Palmer Divide and southern Front Range Mountains. There is still a
wide spread between ensemble means, but impacts should be minimal
aside from a few slick spots for the Tuesday morning commute. A
ridge will begin to build over the western CONUS bringing NW flow
aloft into CO late Tuesday/early Wednesday. This will lead to some
orographic snow showers for the higher mountain elevations
Wednesday. Mid level lapse rates will steepen Wednesday across the
plains that could bring a slight chance for thunderstorms to
develop. As the ridge continues to build through the week, warm and
dry conditions will return to end the week. Temperatures will be
about 10 degrees above normal by Friday as the plains make it back
into the 70s for the weekend.

&&

.AVIATION /12Z TAFS through 12Z Sunday/...
Issued at 546 AM MDT Sat Apr 6 2024

A strong wind event will impact all airports through the TAF
period. Southerly winds are currently beginning to shift towards
WNW and should reach there by around 14Z this morning. Light
rain/snow showers are likely to drop ceilings to 2000 feet for a
few hours and may lower visiblities to as low as 2 miles between
14Z and 17Z this morning before they move out of the area and
ceilings lift back up to VFR conditions. Very strong WNW winds are
expected throughout the day with gusts up to 80kts possible at
BJC and 55kts for KAPA and KDEN.

&&

.FIRE WEATHER...
Issued at 325 AM MDT Sat Apr 6 2024

While relative humidity is not expected to reach the threshold of
15 percent for Red Flag issuance's, the winds will be so extreme
that they will lead to a fire weather threat themselves. It also
helps that areas in the western I-25 corridor have had one of, if
not the top, wettest year-to-date on record. But again, when
winds are around 90-100 mph, relative humidity doesn't play a
major role in reducing the chance of rapid fire spread.
Therefore, Red Flag Warnings were issued for fire weather zones
238 and 239 today through Sunday for critical fire weather
conditions. Our office may have to expand the Red Flag Warning to
include more of the plains on Sunday if the models show a warming
and drying trend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Sunday for COZ031.

Winter Weather Advisory until 6 AM MDT Sunday for COZ033-034.

High Wind Warning from 9 AM this morning to noon MDT Sunday for
COZ033>039.

Red Flag Warning from noon today to 6 PM MDT Sunday for COZ238-
239.

High Wind Warning from 10 AM this morning to noon MDT Sunday for
COZ040>045.

High Wind Warning from noon today to 6 PM MDT this evening for
COZ046.

High Wind Warning from noon today to 6 PM MDT Sunday for
COZ048>051.

&&

SHORT TERM...Danielson
LONG TERM...Bonner
AVIATION...Bonner
FIRE WEATHER...Bonner/Danielson
Hazardous weather outlook, Apr 6, 2:13 AM MST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
313 AM MDT Sat Apr 6 2024

COZ030>051-070915-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
313 AM MDT Sat Apr 6 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

An exceptionally strong storm system will bring high winds to all
of Colorado through Sunday afternoon. The Front Range mountains
and foothills as well as the adjacent plains will see gusts around
80 mph with some areas possibly seeing 100 mph winds. Power
outages, broken tree branches, and blowing dust will occur due to
the wind. Across the plains, gusts could reach 75 mph. The highest
winds will be tonight.

Snow is ongoing in the mountains this morning and will continue
through tonight. The snow and strong winds will combine to reduce
visibility and hazardous travel conditions are expected. The
heaviest snow amounts will be in the Park Range mountains. There
is a very low chance (<20%) that this system will bring heavy
snowfall to the far northeast corner of Colorado. If this does
occur, blizzard conditions could develop late tonight due to the
snow and strong winds.

The high winds and modestly low humidity will result in critical
fire weather conditions for eastern Boulder and Larimer Counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds will be strong to start Sunday but will be decreasing
throughout the day. Gusts up to 80 mph are possible in the
foothills and up to 65 mph across the plains.

There is a chance that strong winds and somewhat low humidity
will create critical fire weather conditions across the plains on
Sunday afternoon.

There will be another chance for some mountain snowfall and
rain/snow mix for Tuesday and Wednesday before warmer and drier
conditions return to end the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 6, 8:00 AM MST to April 7, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

CDOT weather station at Lily Lake measured 58 mph at 8:11AM MST on April 7th, which was the strongest wind gust at this location. Note, this is the only wind reporting weather station for zone 33 east of the continental divide where the strongest winds occurred.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 6, 8:00 AM MST to April 7, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Strongest wind gust reached 91 mph at Breckenridge Ski resort on Peak 6 at 1300 MST. Additional high reports of 84 mph at Dakota Hill, 76 miles per hour Jones Hill RAWS, 72 mph Arapahoe Basin Ski area, 73 mph Loveland Pass, 72, mph Pickle Gulch RAWS. Power knocked out at Eldora ski area until late Monday (4-8). Eldora shut down operations 12:00 MST Saturday (4-6) and didn't resume until 8:00 MST Tuesday (4-9).

High Wind, Logan County

When
April 6, 10:35 AM MST to April 7, 10:44 AM MST
Where
Logan County forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High winds last about 24 hours. Garage roof blown off in Sterling. Here's a list of the strongest gusts. I-76 Sterling 84 MPH 0615 PM MST 04/06, 2 ESE Sterling 73 MPH, Sterling 70 MPH, 5 W Peetz 67 MPH, Peetz 67 MPH, 1 NE North Sterling Reservoir 67 MPH, North Sterling 67 MPH.

High Wind, Ne Weld County

When
April 6, 11:08 AM MST to April 7, 11:28 AM MST
Where
Ne Weld County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Here's a list of the stronger wind gusts: 80 mph Briggsdale at 0143 MST 4-7, 2 NW Briggsdale 73 MPH, Crow Creek 73 MPH, 2 NW Pawnee Buttes 68 MPH, Briggsdale 65 MPH.

High Wind, Phillips County

When
April 6, 11:39 AM MST to April 7, 2:20 PM MST
Where
Phillips County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Here's a list of the high wind reports: US 385 Holyoke 72 MPH at 1817 PM 04/06, 8 S Holyoke 63 MPH, Holyoke Airport 62 MPH.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
April 6, 12:00 PM MST to April 7, 11:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
81 kt (93 mph) estimated gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Extreme winds occurred from late afternoon 4-6 to early morning 4-7 with numerous wind gusts in the 70-90 mph range and a few topping 90 mph over northern sections of zone 38. Here's a list of the higher end reports. 93 & 91 mph Buckeye RAWS, 84 & 82 mph 6 SW Carr, 79 mph at Natural Fort (CO/WY Border) and 5 NNW Nunn. Also in the Fort Collins area, the top reported gust reached 71 mph at Timnath. Some large trees were also blown over in the Fort Collins area. , Colorado State Patrol needed to close Interstate 25 from Wellington all the way north to the Wyoming state line on 4-6. Strong winds destroyed a new barn and rehab center at Chris P's Rescue and Rehabilitation (for pigs) in Pierce, CO.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 6, 12:00 PM MST to April 7, 11:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Extreme winds occurred from late afternoon 4-6 to early morning 4-7 with numerous wind gusts in the 70-90 mph range. Here's a list of the higher end reports. 89 mph 3 S Boulder, 83 mph Broomfield (KBJC), 81 2 N Superior, 64 mph Longmont Vance Brand Airport (LMO). Photo of powerlines blown over at the base of Lefthand Canyon and Nelson Road. Approximately 6000 feet MSL, the zone border.

High Wind, Morgan County

When
April 6, 12:35 PM MST to April 7, 10:55 AM MST
Where
Morgan County forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Here's a list of the high wind reports: Fort Morgan 61 MPH at 2255 MST0 4/06, Wiggins Bijou Creek 61 MPH.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 6, 1:09 PM MST to April 7, 11:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Strongest wind gust reached 95 mph at 4 NNW White Ranch Open Space (Coal Creek Canyon) at 2020 MST (4-6). Additional high wind reports: 90 mph 3 SW Rocky Flats, 83 mph 3 SE Tolland (Georgetown Truck Parking).

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 6, 1:30 PM MST to April 7, 11:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Strongest wind gust reached 95 mph at NCAR Mesa Lab at 0155 MST (4-7). Additional high wind reports: 93 & 91 mph 3 ESE Buckeye, 89 mph 3 S Boulder, 88 mph 1 NE Crisman, 74 mph Virginia Dale. Photo of powerlines blown over at the base of Lefthand Canyon and Nelson Road. Approximately 6000 feet MSL, the zone border.

High Wind, C & Se Park County

When
April 6, 2:00 PM MST to April 7, 11:00 AM MST
Where
C & Se Park County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Strongest wind gust reached 59 and 58 mph around Wilkerson Pass at 14:12 MST.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 6, 2:00 PM MST to April 7, 11:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Here are some of the stronger wind gusts. Denver I-70/I-25 80 MPH at 0226 PM MST 04/06, Denver I-25/University Blvd 66 MPH at 0849 PM MST 04/06, Denver I-70/Washington 65 MPH, Denver I-25/Alameda 64 MPH, Denver I-70/York St 62 MPH. Numerous broke tree limbs/trees blown over.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 6, 4:00 PM MST to April 7, 11:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Many gusts of 50-70 mph in the Denver area and were measured by CDOT sensors along I-25 and I-70. Many trees and tree branches blown down, causing damage to property. Wood fencing blown over. Denver Fire Department saw a number of calls for reports of downed power lines and calls for broken windows or flying debris.

High Wind, Washington County

When
April 6, 8:15 PM MST to April 7, 12:53 PM MST
Where
Washington County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Here are the strongest wind gusts: Akron 74, 72, and 69 MPH, with the strongest gust occurring 0955 MST on 4-7. I-76 Merino exit 63 MPH, 1 NW Akron 62 MPH.

High Wind, Sedgwick County

When
April 6, 10:42 PM MST to April 7, 6:00 AM MST
Where
Sedgwick County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Wind gust of 79 mph at I-25 Julesburg.

High Wind, C & S Weld County

When
April 11, 6:25 AM MST to 7:00 AM MST
Where
C & S Weld County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Wind gust of 59 mph at the KGXY asos (Greeley, CO).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161790, 1161791, 1162058, 1162070, 1162115, 1161842, 1161843, 1162083, 1161834, 1161792, 1161835, 1162046, 1161851, 1162100, 1162113, 1162074.